Most cases of antibiotic-associated diarrhea can be classified into two categories: cases in which Clostridium difficile is implicated and cases in which no putative agent or recognized pathophysiological mechanism is recognized. C difficile colonization produces a spectrum of conditions, ranging from asymptomatic carriage to fatal pseudomembranous colitis: it is implicated in virtually all cases of pseudomembranous colitis and up to 25% of cases of antibiotic-associated diarrhea without colitis. Clindamycin is notorious for its propensity to induce C difficile colitis, but in current practice, broad-spectrum penicillins and cephalosporins are the most frequently implicated agents, reflecting their widespread use. Treatment includes cessation or alteration of antimicrobial therapy when possible, provision of supportive care, and specific therapy aimed at eradicating C difficile if symptoms are severe or persistent or if antibiotic therapy cannot be safely discontinued. Oral metronidazole or vancomycin is equally efficacious in uncomplicated disease; optimal therapy for severe disease has not been established. Relapses occur in up to 15% of cases and cannot be accurately predicted or prevented.
Published In/Presented At
Devenyi A. G. (1995). Antibiotic-induced colitis. Seminars in pediatric surgery, 4(4), 215–220.
Medicine and Health Sciences | Pediatrics
Department of Pediatrics